Alert archive / Iowa / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 416, NWS Sioux Falls, SD

September 19, 2005Buena Vista County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 19, 2005, 12:22 AM CDT for Buena Vista County, Iowa. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 19, 2005, 12:22 AM CDT (05:22 UTC)
Expired
Sep 19, 2005, 12:53 AM CDT
In force
31 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Buena Vista County, IA

The radar

The Sioux Falls radar (KFSD), 158 km from the middle of the area, began a volume at 05:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 18, 10:05 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 5.4 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2005-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2068 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2005-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2068 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1326 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
1.5
Supercell composite
8.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 190522
SVRFSD
IAC021-190600-
/O.NEW.KFSD.SV.W.0416.050919T0522Z-050919T0600Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1222 AM CDT MON SEP 19 2005

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BUENA VISTA COUNTY IN NORTHWEST IOWA

* UNTIL 100 AM CDT

* AT 1222 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES
  SOUTH OF ALTA...OR ABOUT 6 MILES SOUTHWEST OF STORM LAKE...MOVING
  EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  STORM LAKE...LAKESIDE...TRUESDALE AROUND 1230 AM CDT
  NEWELL AROUND 1245 AM CDT
  ALBERT CITY AROUND 1250 AM CDT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT MONDAY
MORNING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA.

LAT...LON 4278 9540 4257 9538 4257 9493 4281 9492

$$

08
2 follow-up statements
000 
WWUS53 KFSD 190542
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1242 AM CDT MON SEP 19 2005

IAC021-190600-
/O.CON.KFSD.SV.W.0416.000000T0000Z-050919T0600Z/
BUENA VISTA IA-
1242 AM CDT MON SEP 19 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT 
FOR SOUTHERN BUENA VISTA COUNTY...

AT 1242 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR LAKESIDE...OR ABOUT NEAR STORM LAKE...MOVING EAST AT 30
MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEWELL AROUND 1250 AM CDT
  ALBERT CITY AROUND 1255 AM CDT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT MONDAY
MORNING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA.

LAT...LON 4278 9540 4257 9538 4257 9493 4281 9492

$$

08
000 
WWUS53 KFSD 190553
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1252 AM CDT MON SEP 19 2005

IAC021-190602-
/O.CAN.KFSD.SV.W.0416.000000T0000Z-050919T0600Z/
BUENA VISTA IA-
1252 AM CDT MON SEP 19 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN BUENA VISTA COUNTY IS
CANCELLED...

THE STORM HAS WEAKENED AND EXITED THE COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT MONDAY
MORNING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA.

LAT...LON 4278 9540 4257 9538 4257 9493 4281 9492

$$

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 4:15 PM CDT, 8 hours 7 minutes earlier.

Area forecast discussion, Sep 18, 4:15 PM CDT, 8 hours 7 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
415 PM CDT SUN SEP 18 2005

ACTIVE WX TONIGHT AS S/W MOVES NEWD ACRS NRN PLAINS. BEST SVR WX
TRHEAT ACRS SERN HALF OF CWA. WATCHES ALREADY IN EFFECT. MOST ACTIVE
PD SHUD BE FM 00Z TO 05Z FOR SVR WX WITH THREAT DECREASING AFTER
THAT.

BULK OF PRECIP SHUD BE OVR BY 12Z BUT WL LINGER RW OVR SW MN THRU
MID MORN. COOLER AIR WITH TEMP COVR CWA ON MON...BUT WARMUP TUES AND
WED AHEAD OF NEXT S/W. WL KEEP TRW IN FCST WED AFTN AND NIGHT WITH
THIS FEATURE.

ACTIVE PATTERN WITH WLYS ACRS NRN PLAINS SO YET ANTOEHR THREAT OF
PRECIP SAT.
&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Sep 18, 3:05 PM CDT, 9 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
305 PM CDT SUN SEP 18 2005

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-191200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
305 PM CDT SUN SEP 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS
AFTERNOON AND INCREASE RAPIDLY THIS EVENING. LARGE HAIL WILL BE
POSSIBLE WITH THESE STORMS...WITH ISOLATED STORMS CAPABLE OF
PRODUCING UP TO GOLF BALL SIZE HAIL SOUTH OF INTERSTATE 90. THE
STORMS WILL THEN MOVE INTO SOUTHWEST MINNESOTA AND NORTHWEST IOWA
IN THE EVENING. NORTH OF INTERSTATE 90...THE MAIN THREAT WITH THE
STORMS WILL BE HAIL TO THE SIZE OF QUARTERS. ALONG AND SOUTH OF
INTERSTATE 90...DAMAGING WINDS TO 65 MPH AND UP TO GOLF BALL SIZE
HAIL ARE POSSIBLE. THE THREAT FOR SEVERE WEATHER SHOULD END
AROUND MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON TUESDAY NIGHT EAST
OF INTERSTATE 29. SEVERE WEATHER IS NOT EXPECTED WITH THESE
STORMS.

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AFTERNOON WEST OF A
LINE FROM DE SMET TO TYNDALL SOUTH DAKOTA.  THE STORMS WILL
SPREAD ACROSS THE REMAINDER OF SOUTHEAST SOUTH DAKOTA AND INTO
SOUTHWEST MINNESOTA AND NORTHWEST IOWA WEDNESDAY EVENING.  A FEW
OF THESE STORMS MAY BE SEVERE ALONG AND SOUTH OF INTERSTATE 90.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 500 PM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

WILLIAMS

In the hours before

Local storm report, Sep 18, 10:46 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1046 PM CDT SUN SEP 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     HAIL             9 WNW HINTON            42.67N 96.46W
09/18/2005  1.25 INCH        PLYMOUTH           IA   TRAINED SPOTTER

            LASTED FOR 10 MINUTES.

&&

CJANSEN
Local storm report, Sep 18, 10:58 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1058 PM CDT SUN SEP 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     HAIL             MERRILL                 42.72N 96.25W
09/18/2005  0.88 INCH        PLYMOUTH           IA   TRAINED SPOTTER

1050 PM     HAIL             HINTON                  42.62N 96.29W
09/18/2005  1.00 INCH        PLYMOUTH           IA   TRAINED SPOTTER

1052 PM     HAIL             8 W MADISON             44.01N 97.27W
09/18/2005  1.00 INCH        LAKE               SD   EMERGENCY MNGR

1052 PM     HAIL             8 SW MADISON            43.93N 97.22W
09/18/2005  1.00 INCH        LAKE               SD   EMERGENCY MNGR

&&

CJANSEN
Special weather statement, Sep 18, 11:09 PM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1109 PM CDT SUN SEP 18 2005

SDZ038>040-050-052>070-190440-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-CHARLES MIX-CLAY-DAVISON-
DOUGLAS-GREGORY-HANSON-HUTCHINSON-JERAULD-KINGSBURY-LAKE-LINCOLN-
MCCOOK-MINER-MINNEHAHA-MOODY-SANBORN-TURNER-YANKTON-
1109 PM CDT SUN SEP 18 2005

THE NATIONAL WEATHER SERVICE HAS ALLOWED SEVERE THUNDERSTORM
WATCH 797 TO EXPIRE FOR THE FOLLOWING AREAS

IN SOUTH DAKOTA THIS ALLOWS TO EXPIRE 23 COUNTIES

IN EAST CENTRAL SOUTH DAKOTA

BEADLE                BROOKINGS             JERAULD
KINGSBURY             LAKE                  MINER
MOODY                 SANBORN

IN SOUTH CENTRAL SOUTH DAKOTA

BRULE                 CHARLES MIX           GREGORY

IN SOUTHEAST SOUTH DAKOTA

AURORA                BON HOMME             CLAY
DAVISON               DOUGLAS               HANSON
HUTCHINSON            LINCOLN               MCCOOK
MINNEHAHA             TURNER                YANKTON

THIS INCLUDES THE CITIES OF...ALEXANDRIA...ARMOUR...BROOKINGS...
BURKE...CANTON...CHAMBERLAIN...DE SMET...EMERY...FLANDREAU...
GREGORY...HOWARD...HURON...LAKE ANDES...MADISON...MITCHELL...
OLIVET...PARKER...PARKSTON...PLANKINTON...SALEM...SIOUX FALLS...
TYNDALL...VERMILLION...WAGNER...WESSINGTON SPRINGS...
WOONSOCKET AND YANKTON.

IAZ020-031-NEZ013-014-SDZ071-190440-
DAKOTA NE-DIXON NE-PLYMOUTH IA-UNION-WOODBURY IA-
1109 PM CDT SUN SEP 18 2005

THE NATIONAL WEATHER SERVICE HAS ALLOWED TORNADO WATCH 798 TO
EXPIRE FOR THE FOLLOWING AREAS

IN IOWA THIS ALLOWS TO EXPIRE 2 COUNTIES

IN NORTHWEST IOWA

PLYMOUTH              WOODBURY

IN NEBRASKA THIS ALLOWS TO EXPIRE 2 COUNTIES

IN NORTHEAST NEBRASKA

DAKOTA                DIXON

IN SOUTH DAKOTA THIS ALLOWS TO EXPIRE 1 COUNTY

IN SOUTHEAST SOUTH DAKOTA

UNION

THIS INCLUDES THE CITIES OF...ELK POINT...LE MARS...
NORTH SIOUX CITY...PONCA...SIOUX CITY...
SOUTH SIOUX CITY AND WAKEFIELD.

IAZ001>003-012>014-021-022-032-MNZ080-081-089-090-097-098-190440-
BUENA VISTA IA-CHEROKEE IA-CLAY IA-COTTONWOOD MN-DICKINSON IA-IDA IA-
JACKSON MN-LYON IA-MURRAY MN-NOBLES MN-OBRIEN IA-OSCEOLA IA-
PIPESTONE MN-ROCK MN-SIOUX IA-
1109 PM CDT SUN SEP 18 2005

SEVERE THUNDERSTORM WATCH NUMBER 799 REMAINS VALID UNTIL 5 AM CDT
FOR THE FOLLOWING AREAS

IN IOWA THIS WATCH INCLUDES 9 COUNTIES

IN NORTHWEST IOWA

BUENA VISTA           CHEROKEE              CLAY
DICKINSON             IDA                   LYON
OBRIEN                OSCEOLA               SIOUX

IN MINNESOTA THIS WATCH INCLUDES 6 COUNTIES

IN SOUTHWEST MINNESOTA

COTTONWOOD            JACKSON               MURRAY
NOBLES                PIPESTONE             ROCK

THIS INCLUDES THE CITIES OF...CHEROKEE...IDA GROVE...JACKSON...
LUVERNE...ORANGE CITY...PIPESTONE...PRIMGHAR...ROCK RAPIDS...
SHELDON...SIBLEY...SIOUX CENTER...SLAYTON...SPENCER...
SPIRIT LAKE...STORM LAKE...WINDOM AND WORTHINGTON.

JH
Local storm report, Sep 18, 11:16 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1116 PM CDT SUN SEP 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1114 PM     HAIL             5 W KINGSLEY            42.59N 96.07W
09/18/2005  1.25 INCH        PLYMOUTH           IA   FIRE DEPT/RESCUE

&&

CJANSEN
Local storm report, Sep 19, 12:13 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1213 AM CDT MON SEP 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     DOWNBURST        8 S MADISON             43.89N 97.11W
09/18/2005                   LAKE               SD   EMERGENCY MNGR

            WIND GUST MEASURED AT 68 MPH NEAR FRANKLIN ON HIGHWAY19.

&&

GH
Local storm report, Sep 19, 12:20 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1220 AM CDT MON SEP 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     HAIL             5 W KINGSLEY            42.59N 96.07W
09/18/2005  1.25 INCH        PLYMOUTH           IA   TRAINED SPOTTER

            GROUND WAS WHITE WITH HAIL.

1125 PM     HAIL             KINGSLEY                42.59N 95.97W
09/18/2005  1.00 INCH        PLYMOUTH           IA   TRAINED SPOTTER

&&

MBUSS

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 10:07 PM CDTSevere Thunderstorm WarningFSDPlymouth23 min
Sep 18, 10:29 PM CDTSevere Thunderstorm WarningFSDPlymouth46 min
Sep 18, 11:05 PM CDTSevere Thunderstorm WarningFSDWoodbury40 min
Sep 18, 11:14 PM CDTSevere Thunderstorm WarningFSDPlymouth31 min
Sep 18, 11:36 PM CDTSevere Thunderstorm WarningFSDCherokee39 min
Sep 18, 11:56 PM CDTSevere Thunderstorm WarningFSDIda28 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.